Pennsylvania, 2023Damaging Winds in Pennsylvania, June 25, 2023
June 25, 2023 · NWS PBZ · 6 events in 2 counties and zones
A slow moving warm front ignited a broken line of storms across portions of the county warning area. Storms remained pretty tame through 23Z before an increase of wind shear from the west, associated with a closed upper-level low, overspread western PA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving warm front ignited a broken line of storms across portions of the county warning area. Storms remained pretty tame through 23Z before an increase of wind shear from the west, associated with a closed upper-level low, overspread western PA. Damaging wind gusts were mainly focused east of Pittsburgh.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 25, 5:38 PM EST, 41 minutes earlier.
Area forecast discussion, Jun 25, 5:38 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
638 PM EDT Sun Jun 25 2023
.SYNOPSIS...
A convective line will cross the region tonight. Severe
thunderstorms will be possible mainly in eastern Ohio before
storms weaken overnight. Then, upper level low pressure will
provide humid, unsettled conditions with daily rounds of
showers thunderstorms through the first half of the week, along
with a trend towards below-normal temperature.
&&
.NEAR TERM /THROUGH MONDAY/...
A weak, broken convective line of showers and thunderstorms has
formed across the area this evening, located roughly from Mercer
across the Pittsburgh metro. These will likely continue to
develop as they shift to the northeast this evening, but
probability for severe threats is low given current parameters.
Only update for this evening was to touch up PoPs to better
capture this convection.
Previous Discussion...
Attention then turns to the expected convective event during the
late evening and overnight period. The next upper low will be
diving towards far southern Michigan, with a mid-level jet streak
impinging on the lower Ohio Valley. During the afternoon, new
convection will likely fire in western Indiana/Kentucky along the
western edge of the best MLCAPE values, and then move east. Storms
will likely be at their most intense near the intersection of the
OH/IL/KY borders, where deep instability and strong shear are
maximized - this is where the most intense severe weather is
possible during the late afternoon/early evening. Further north,
towards central Ohio, the trend will be more towards upscale growth
into a squall line/QLCS as deep shear becomes a bit more line-
parallel. This is the form that should arrive in the ZZV vicinity
during the late evening, likely by 01Z or 02Z.
As the complex arrives, surface-based CAPE of 1000 to 1500 J/kg will
likely still exist in eastern Ohio. This should allow the line to
maintain itself somewhat for an hour or two, with its attendant
wind gust threat being the most pressing concern given DCAPE of
over 1000 still lingering. Hail is a secondary but still
potential threat initially, as NAM/HRRR soundings depict a short
period of decent CAPE in the -10C to -30C hail growth zone. Any
tornado threat would likely be limited to a brief spinup in a
mesovortex along the line. Severe chances decrease towards the
northern WV panhandle and far western PA as instability
continues to wane, with convection favoring far southern
Ohio/eastern Kentucky with time, where a plume of stronger CAPE
will continue to reside. Still, the decaying line should provide
showers and thunderstorms to the rest of the CWA as it moves
through overnight. The line should depart by 07Z or so, with
lingering isolated showers through sunrise.
For Monday, the approaching upper low will provide another round
of showers and thunderstorms beginning by midday with surface
heating. Coverage will then build east through the afternoon. The
main severe chance will lie to our east in the better
instability and shear, and also in better lift as a trough axis
crosses the ridges. Still, a strong storm or two will be
possible in the southeast ridges during the afternoon before
that threat ends. Depending on how rainfall occurs overnight,
there may be a few areas that could be saturated enough to be
subject to a isolated high water threat as weaker wind in the
column leads to slower storm motions.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A cold/occluded front will cross through the region Monday
night, which will usher in a period of below-normal temperature
through midweek. However, the dominant feature during this
period will be the upper low, which will drift from the Michigan
mitt across the eastern Great Lakes and Upper Ohio Valley
through Tuesday night, and then into New York State by
Wednesday.
With the continued presence of above-normal precipitable water
values and occasional spokes of vorticity rotating around the upper
low, precipitation will be possible at any time during this period.
However, diurnal forcing will likely drive the periods of best
potential during the afternoon and early evening. Instability levels
do not appear to be supportive of much of a severe threat, although
isolated heavy rain totals and a high water issue or two can't be
ruled out.
The trough axis may swing to the east of the region by Tuesday
night. Thus, by Wednesday, better PoPs will be located across the
eastern CWA where vorticity advection and low-level cyclonic flow
may persist a little longer.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The ensembles continue to suggest that the upper low and trough will
exit the region by Thursday afternoon/night, with a transition to
flat ridging or quasi-zonal flow. This will allow temperatures to
recover to more seasonable levels by the end of the work week, with
precipitation chances generally limited to isolated diurnal activity
at most.
By next weekend, the return of southwest flow will mean increasing
dewpoints and precipitable water. Temperatures will remain near or
just above normal, while precipitation chances will be on the
increase. Lift will be supplied by the possible approach/passage of
a warm front Saturday, followed by a mid-level shortwave trough and
a cold front on Sunday.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
VFR conditions have prevail for a majority of the day under low
to mid-lvl ridging. Convection is currently ongoing in western
Ohio and severe wind gusts have been noted in isolated areas
within a broken line segment near Toledo, OH as an upper-lvl
low ventures into the Great Lakes. Convection will likely
continue into eastern Ohio in the next 6 hours. However, the
confidence in severe storms is starting to diminish with
the noted ridging in the temperature/moisture profiles below
12,000ft.
Convection or the remnants of convection should advance through
the region after 02/03Z in ZZV/HLG; after 04Z for the remain
terminals. Heavy downpours may prompt MVFR to IFR vis and will
be covered with TEMPOs.
Hi-Res models indicated that VFR conditions will likely prevail
through morning. However, it wouldn't be surprising if a few
areas experience MVFR with heavy downpours for a brief period.
Showers and thunderstorms will likely develop again Monday as
the low pressure system enters central Michigan/north of Lake
Erie. Isolated heavy downpours could impact terminals vis and
drop to MVFR for a brief period. However, VFR cig conditions
are expected to be prolong.
.OUTLOOK...
Scattered to isolated shower and thunderstorms chances are
likely Tues/Wed with the lingering low pressure system to the
north. MVFR to IFR conditions will likely return early Tues
morning through Tues afternoon.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...CL
NEAR TERM...Rackley/CL
SHORT TERM...CL
LONG TERM...CL
AVIATION...Hefferan
Hazardous weather outlook, Jun 25, 4:00 AM EST, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
500 AM EDT Sun Jun 25 2023
PAZ009-016-074-076>078-WVZ510-511-260900-
Forest-Jefferson PA-Higher Elevations of Westmoreland-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
500 AM EDT Sun Jun 25 2023
This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>015-020>022-029-
031-073-075-WVZ001>004-012-021-509-260900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
500 AM EDT Sun Jun 25 2023
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
A line of strong to severe thunderstorms will move through the
region this evening into early tonight. Damaging wind will be the
primary threat, though isolated instances of large hail or an
isolated tornado can't be ruled out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
WVZ512>514-260900-
Eastern Preston-Western Tucker-Eastern Tucker-
500 AM EDT Sun Jun 25 2023
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Isolated strong to severe storms are possible Monday afternoon.
Damaging wind seems to be the primary threat, but an isolated
instance of hail is possible as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Thunderstorm Wind, Westmoreland
- When
- June 25, 6:19 PM EST
- Where
- Westmoreland County, 1.26 mi WSW of Kiskiminetas Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.660, -79.690
About 30 to 40 trees down along River Forest Road and River Forest Country Club. Power lines also done. Likely microburst.
Thunderstorm Wind, Westmoreland
- When
- June 25, 7:07 PM EST
- Where
- Westmoreland County, 2.96 mi NNE of Keffer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.220, -79.310
Trees down along intersection Binkey Road and Four Miles Run Road.
Thunderstorm Wind, Westmoreland
- When
- June 25, 7:15 PM EST
- Where
- Westmoreland County, 1.38 mi S of Buttermilk Falls
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.250, -79.280
Trees down on Marmont Lane.
Thunderstorm Wind, Indiana
- When
- June 25, 7:38 PM EST
- Where
- Indiana County, 1.48 mi NNW of Plumville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.820, -79.190
Thunderstorm Wind, Indiana
- When
- June 25, 7:50 PM EST
- Where
- Indiana County, 1.72 mi ENE of Penn Run
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.630, -78.990
Trees down on Route 553 in Cherryhill Township.
Thunderstorm Wind, Indiana
- When
- June 25, 7:53 PM EST
- Where
- Indiana County, 2.62 mi E of Pine Flats
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.670, -78.870
Trees down along Route 580.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Indiana, June 25, 20231 death · 1 injured · $3.5 million · EF2 · 41 events
- Tornadoes and Hail in Arkansas, June 25 to 27, 20232 deaths · 1 injured · EF1 · 56 events
- Excessive Heat and Heat in Texas, June 25 to 29, 20232 deaths · 26 events
- Hail and Damaging Winds in Georgia, June 25, 2023$530,000 · 1 in hail · 171 events
- Tornadoes and Flash Flood in Kentucky, June 25, 2023EF2 · 88 events
- Hail and Damaging Winds in Tennessee, June 25, 2023$4.6 million · 1 in hail · 18 events
- Damaging Winds in Mississippi, June 25, 2023$1.1 million · 70 kt wind · 22 events
- Hail and Damaging Winds in Mississippi, June 25, 20232 injured · $529,000 · 1 in hail · 15 events
- Damaging Winds in Michigan, June 25, 2023$860,000 · 53 kt wind · 13 events
- Flash Flood and Hail in Indiana, June 25, 2023$166,000 · 3 in hail · 46 events
- Damaging Winds in Arkansas, June 25, 2023$654,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Kentucky, June 25, 2023$681,000 · 2.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109786, 1109787, 1109788, 1109789, 1109790, 1109791.